FDA Issues Storage, Disposal Reminders for Fentanyl Patches To Prevent Accidental Death in Kids

Photo: (Photo : PATRICK T. FALLON/AFP via Getty Images)

Children exposed to fentanyl patches, whether new or used, are at high risk of dying or getting seriously ill, and the U.S. Food and Drug Administration (FDA) has issued a reminder to parents or caregivers to store and properly dispose of this type of opioid medication.

Also known for its brand name, Duragesic, these fentanyl patches are potent drugs and are specifically prescribed for patients who need long-term and round-the-clock relief from chronic pain, such as those battling cancer. The patches are commonly replaced every three days, but the kids could come across a used patch if it falls off the skin of the patient during sleep.

The transdermal medication may also end up in the garbage bin to be picked off by the children. These patches could easily be mistaken for stickers.

Read AlsoAlabama Mom With Health Issues Prosecuted for Taking Prescription Medication While Pregnant

The FDA said that children, especially toddlers or babies, might try to put the patches inside their mouth but doing so could immediately trigger a decrease of the oxygen level in the child's blood. Thus, it's important for families who have someone who needs to use fentanyl patches at home to practice care and caution about storing and disposing of this medication.

Cases of Deaths Send Warning

In 2017, a 10-year-old boy from Miami Dade County died of a fentanyl overdose. The Drug Enforcement Administration said that the boy likely "touched something" at home; hence the opioid got into his system.

The experts said that for the boy's tiny body, about two milligrams of fentanyl could be lethal. The exposure triggered an immediate effect, and investigators said he died within two hours.

During the lockdown, an 11-year-old girl from New Jersey also died from exposure, and her mother was imprisoned for child endangerment. The mother said she has a medical condition and admitted that she didn't properly store the patches, so her daughter had access to it. Before the girl's death, she was also hospitalized for fentanyl patch exposure.

What Parents or Caregivers Need to Do

Fentanyl patches have a medication guide from the FDA that enumerates the best way of handling this potent drug. Aside from keeping these out of reach of children, those who wear the patches should ascertain that it's securely in place on their skin. It might help to apply an adhesive or first aid tape over the patches so that they won't fall off.

For proper disposal, patches are supposed to be folded in half with the sticky sides attached. If possible, used patches shouldn't be thrown in indoor garbage bins where kids or pets can access them. The FDA also recommends flushing the patches down the toilet. The agency said that the risks of exposed opioid medicines like fentanyl to children far outweigh the environmental effects.

Having a naloxone nasal spray at home may also be handy as the drug can neutralize an opioid overdose in children and adults. Naloxone is not an over-the-counter medication, but pharmacists may dispense this drug to families at-risk, depending on the state's laws. Ask your pharmacists about the requirements and protocols before getting naloxone.

In case of fentanyl exposure in kids, parents and caregivers must watch out for signs like drowsiness, shortness of breath, stiff muscles, fever, and swelling of the tongue, throat, or face. The adults are advised to call 911 immediately if a child has had contact with the patches.

Related ArticleToxic 'Forever Chemicals' in Breast Milk Found in Study Among Seattle Moms

© 2021 ParentHerald.com All rights reserved. Do not reproduce without permission.

Real Time Analytics